Skip Navigation U.S. Department of Health and Human Services www.hhs.gov
Agency for Healthcare Research Quality www.ahrq.gov
Archive print banner

Pharmaceutical Research

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

Oral erythromycin combined with a number of commonly used drugs may increase the risk of sudden cardiac death

Patients who took the antibiotic erythromycin with medications that inhibit CYP3A drug enzymes—such as certain calcium-channel blockers, certain anti-fungal drugs, and some anti-depressants—had a five times greater risk of sudden death from cardiac causes than patients who did not take the drugs at the same time, according to a new study that was cofunded by the Agency for Healthcare Research and Quality (AHRQ grant HS10384), the Food and Drug Administration, and the National Institutes of Health.

Erythromycin is a commonly used antibiotic because it is relatively inexpensive and considered to be very safe. In the study, Wayne A. Ray, Ph.D., and his colleagues at AHRQ's Center for Education and Research on Therapeutics (CERTs) at Vanderbilt University, did not find the same increased risk for patients who took CYP3A inhibitors with other antibiotics, such as amoxicillin, or for those who had taken erythromycin in the past. The CERTs program is a national initiative to increase the awareness of the benefits and risks of new, existing, or combined uses of therapeutics and devices.

Dr. Ray and his colleagues reviewed medical records for the Tennessee Medicaid program and identified patients who had experienced sudden death from cardiac causes during the period January 1, 1988, to December 31, 1993. They reviewed prescriptions for erythromycin, amoxicillin, and other medications from computerized Medicaid pharmacy files that included the drug, dose, and total medication dispensed. Behavioral risk factors, such as smoking and a lack of physical activity, were not studied. The researchers conclude that clinicians should avoid prescribing a combination of erythromycin and CYP3A inhibitors to patients at the same time because there are safer alternatives.

Details are in "Oral erythromycin and the risk of sudden death from cardiac causes," by Dr. Ray, Katherine T. Murray, M.D, Sarah Meredith, M.B., B.S., M.P.H., and others, in the September 9, 2004, New England Journal of Medicine 351(11), pp. 1089-1096.

Return to Contents
Proceed to Next Article

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care